Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 175, NWS Louisville, KY

October 24, 2001Marion County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 8:24 PM EDT for Marion County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:24 PM EDT (00:24 UTC)
Expired
Oct 24, 2001, 9:00 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Marion County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 8:50 PM EDTThunderstorm Wind 60 ELebanon, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 7:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS53 KLMK 250026
SVRSDF
KYC005-155-229-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KENTUCKY
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY
  MARION COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 900 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF ALTON TO 6 MILES
  SOUTHWEST OF ST. FRANCIS...OR FROM 33 MILES WEST OF LEXINGTON TO 46
  MILES SOUTH OF LOUISVILLE...MOVING EAST AT 50 TO 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAWRENCEBURG AROUND 840 PM EDT
  ST. MARY...JOHNSONVILLE...GLENSBORO...ALTON AROUND 835 PM EDT
  WILLISBURG...ST. CATHERINE...SPRINGFIELD...LEBANON AROUND 845 PM
  EDT
  TEXAS...MACKVILLE AROUND 845 PM EDT

DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY 
WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING UNTIL THIS 
LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:33 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Oct 24, 3:33 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Local storm report, Oct 24, 7:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
723 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HARDINSBURG               IN   WIND DAMAGE
10/24/01   WASHINGTON                     TREES DOWN ONTO COUNTY
                                          ROAD NEAR HIGHWAY 150.
                                          REPORTED BY LOCAL DISPATCH.

0715 PM    CORYDON                   IN   WIND DAMAGE
10/24/01   HARRISON                       POWER LINES DOWN FROM
                                          CORYDON TO MAUCKPORT.
                                          REPORTED BY INDIANA STATE
                                          POLICE.
Local storm report, Oct 24, 7:37 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
737 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    FRYMIRE                   KY   WIND DAMAGE
10/24/01   BRECKINRIDGE                   TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Oct 24, 7:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          SEMI FLIPPED OVER. ROOF
                                          AND BACK SECTION OF
                                          HOUSE REMOVED. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 8:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MADISON                   IN   WIND DAMAGE
10/24/01   JEFFERSON                      TREE DOWN IN MANY PARTS
                                          OF COUNTY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 8:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
812 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LA GRANGE                 KY   WIND DAMAGE
10/24/01   OLDHAM                         TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 PM    BEDFORD                   KY   WIND DAMAGE
10/24/01   TRIMBLE                        TRESS REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0810 PM    NEW CASTLE                KY   WIND DAMAGE
10/24/01   HENRY                          TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.
Local storm report, Oct 24, 8:21 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
821 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    HOWE VALLEY               KY   1.75 INCH HAIL
10/24/01   HARDIN                         REPORTED BY LOCAL
                                          DISTPACH.

0745 PM    RADCLIFF                  KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN ONTO POWER
                                          LINES. REPORTED BY LOCAL
                                          DISPATCH.

0805 PM    ELIZABETHTOWN             KY   WIND DAMAGE
10/24/01   HARDIN                         TREES DOWN.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:02 PM EDTSevere Thunderstorm WarningLMKSimpson43 min
Oct 24, 8:17 PM EDTSevere Thunderstorm WarningLMKFranklin33 min
Oct 24, 8:18 PM EDTSevere Thunderstorm WarningLMKAllen, Barren47 min
Oct 24, 8:24 PM EDTSevere Thunderstorm WarningLMKAnderson, Washington36 min
Oct 24, 8:30 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor45 min
Oct 24, 8:36 PM EDTSevere Thunderstorm WarningLMKScott29 min
Oct 24, 8:41 PM EDTTornado WarningLMKBarren34 min
Oct 24, 8:45 PM EDTSevere Thunderstorm WarningLMKMetcalfe45 min
Oct 24, 8:45 PM EDTSevere Thunderstorm WarningLMKMercer, Woodford30 min
Oct 24, 8:49 PM EDTSevere Thunderstorm WarningLMKHarrison31 min
Oct 24, 8:53 PM EDTSevere Thunderstorm WarningLMKBoyle37 min
Oct 24, 8:57 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine43 min
Oct 24, 8:57 PM EDTSevere Thunderstorm WarningLMKBourbon43 min
Oct 24, 8:58 PM EDTSevere Thunderstorm WarningLMKMonroe47 min
Oct 24, 9:03 PM EDTSevere Thunderstorm WarningLMKAdair, Casey, Lincoln42 min
Oct 24, 9:06 PM EDTSevere Thunderstorm WarningLMKNicholas29 min
Oct 24, 9:11 PM EDTSevere Thunderstorm WarningLMKGarrard, Madison49 min
Oct 24, 9:18 PM EDTSevere Thunderstorm WarningLMKClark37 min
Oct 24, 9:19 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.